Mixing St. John's Wort, Prescription Drugs Can Be Dangerous

Monday, 30 Jun 2014 04:31 PM

By Nick Tate

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
Medical investigators are warning that St. John's wort, an herb commonly used to treat depression and similar psychiatric disorders, can interact negatively with certain prescription drugs — sometimes with serious consequences.

The warning, published in The Journal of Alternative and Complementary Medicine, stems from new research showing drug interactions with the herb can lead to heart disease or a life-threatening condition known as serotonin syndrome.
 
Serotonin syndrome symptoms include confusion, agitation or restlessness, headache, blood pressure changes, nausea, vomiting, loss of muscle coordination, high fever, seizures, irregular heartbeat, and unconsciousness.
 
The new research — led by Scott Davis, Steven Feldman, M.D., and Sarah Taylor, M.D., of Wake Forest Baptist Medical Center, Winston-Salem, — involved a sweeping analysis of a national medical database including 17 years of medical records.
 
The review sought to assess how often St. John's wort is prescribed and taken with other medications that may result in adverse reactions.

Drugs that were found to interactive negatively with the herb include oral contraceptives, antidepressants known as selective serotonin reuptake inhibitors (SSRIs), blood thinners, chemotherapy medicines, digoxin, statins, immunosuppressants, and HIV medicines.

© 2014 NewsmaxHealth. All rights reserved.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved